Category: Diabetes/Prediabetes/Hypoglycemia

'BITTER-SWEET DKA': A CASE OF SGLT-2 INHIBITOR INDUCED EUGLYCEMIC DKA IN A TYPE-1 DIABETIC PATIENT

Monday, Apr 8
1:00 AM – 2:00 AM

Objective :

Diabetic ketoacidosis is a serious life-threatening acute complication of diabetes mellitus (DM). Euglycemic DKA (eDKA) is an often delayed diagnosis for diabetics with recent increasing frequency due to newer available treatment modalities. We present a case of a female with Type 1 Diabetes Mellitus (T1DM) with an initially overlooked diagnosis of euglycemic DKA secondary to medication administration.


Methods : Our patient is a 39-year-old female with PMH of long-standing T1DM, well controlled on an insulin pump with concurrent use of continuous glucose monitoring, and hypothyroidism who presented with nausea, intractable vomiting and abdominal pain for 1 day. She was recently started on low dose SGLT-2 inhibitor, for a potential desired weight loss benefit. Upon admission, she had high anion-gap metabolic acidosis, mildly elevated lactic acid (that rapidly improved with IV fluids) and a glucose level of 150 mg/dL. Her clinical status worsened and her AG rose to 26 with concurrent bicarbonate of 5 and positive urine ketones. She was eventually diagnosed with euglycemic DKA secondary to SGLT2-inhibitor use, not identified on presentation. The medication was discontinued, IV insulin utilized until her acidosis resolved and able to tolerate diet and then transitioned back to her insulin pump. She was discharged uneventfully on day 3 and counseled on cessation of the SGLT-2 inhibitor.


Results : n/a


Discussion :


Euglycemic diabetic ketoacidosis (eDKA) is characterized by increased anion gap metabolic acidosis, ketones in blood or urine and blood glucose levels<250 mg/dl. Life-threatening eDKA can be easily overlooked as these patients have falsely-low/normal glucose levels instead of marked hyperglycemia, often leading to delayed management, as in the instance of our patient. SGLT2-inhibitors lower blood glucose levels by inhibiting glucose reabsorption in the proximal renal tubules, resulting in glucosuria. Euglycemic DKA as a complication of these medications in type-1 diabetics is thought to be secondary to reduction of insulin dosing due to lower blood glucose levels resulting in a relative insulin deficient state which may be insufficient to suppress lipolysis and ketogenesis resulting in ketosis and life-threatening DKA. Physicians must be aware that DKA can occur in the setting of relative euglycemia and should maintain a high index of suspicion and a low threshold for obtaining urine and/or plasma ketones for all T1DM or T2DM patients on SGLT-2 inhibitors who experience nausea, vomiting, shortness of breath, or malaise, regardless of glucose levels. Early recognition and initiation of management are crucial in minimizing the in-hospital morbidity and mortality.


Conclusion :

n/a

SHORT URL FUNCTION-->

Prashanth Reddy Yella

PGY1 Resident, Department of Internal Medicine
Aventura Hospital and Medical Center
Aventura, Florida

Prashanth Reddy Yella is a PGY1 internal medicine resident at the Aventura Hospital and Medical Center.

Carmen Cartwright

PGY3 resident, Department of Internal Medicine
Aventura Hospital and Medical Center

Carmen Cartwright is a PGY3 internal medicine resident at Aventura Hospital and Medical Center.

Nehal Patel

PGY1 Resident, Department of Internal Medicine
Aventura Hospital and Medical Center

Nehal Patel is a PGY1 Internal Medicine resident at Aventura Hospital and Medical Center.

Anthony C. Domingo

Attending, Department of Endocrinology
Aventura Hospital and Medical Center

Dr. Anthony Domingo is an Endocrinologist in private practice and also serves as the Endocrinology teaching attending for the Internal Medicine residency program at Aventura Hospital and Medical Center.